Indiana, 2018Damaging Wind in Indiana, February 21, 2018
February 21, 2018 · NWS ILN · 1 event in 1 county or zone
A line of thunderstorms developed ahead of a cold front, which moved through the region during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed ahead of a cold front, which moved through the region during the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 21, 12:50 AM EST, 3 hours 42 minutes earlier.
Area forecast discussion, Feb 21, 12:50 AM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1250 AM EST Wed Feb 21 2018
.SYNOPSIS...
A cold front will move through the area this morning, bringing
widespread showers and cooler temperatures. An unsettled weather
pattern will then persist through the rest of the week as a
series of disturbances affect the region.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
No major changes to the forecast overnight. A cold front will
push into the northwest late tonight. The majority of the rain
will be along and behind the front. This means categorical PoPs
for areas nw of I-71 by sunrise, with just chance PoPs farther
southeast. Models are still showing some elevated instabilities
in the southern areas ahead of the front. This may be enough for
a few embedded thunderstorms to develop across our southwest
late.
There will be a large temperature range across the region by the
end of the night. The far nw sections will be down to 40-45
degrees, while locations southeast of I-71 will still be in the
lower 60s.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
The cold front will continue to push southeast across the area
Wednesday morning and should be southeast of our area by early
afternoon. With a narrow ribbon of elevated instabilities
remaining just ahead of the front, will continue with an
isolated thunderstorm across the southeast through the morning
hours. Otherwise, fairly widespread shower activity is expected
through much of the day and into Wednesday night as a series of
additional waves work east along the cold front that will stall
out to our south.
As we get on the backside of the front and into some CAA,
temperatures will drop off through the day on Wednesday. This
will eventually allow for some below freezing temperatures to
possibly work into our north later Wednesday night. There are
some disagreements in the models as to how far south this will
get though with the 12Z ECMWF not as aggressive with the cold
air. As a result, ptype may become an issue Wednesday night as
the colder air at the surface undercuts the warmer air aloft.
This could lead to some freezing rain across parts of our north,
primarily north of the I-70 corridor but confidence is not
terribly high given some of the model discrepancies.
Considered going with a flood watch to match up with our
western neighbors but with the models generally showing a
weakening QPF footprint across our area with the front tonight
into Wednesday, think we will be okay flood wise through this
first round. Later shifts can then try and pinpoint where/if a
flood watch will be needed for the additional rounds of pcpn
later in the week.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The long term continues to be advertised as active with
multiple rounds of precipitation possible and above normal
temperatures. Thursday morning precipitation will be spread over
the area with the GFS and NAM indicating the potential for
freezing rain. The ECMWF is slightly further north with the
freezing rain. During the day Thursday temperatures will quickly
warm with highs in the mid 40s to near 50 degrees across
northern Kentucky.
Thursday afternoon it looks like we might get a brief break in the
precipitation with the old ECMWF still showing a wetter pattern. The
latest CMC appears to be a compromise between the GFS and ECMWF with
precipitation confined to our southeastern zones. The issue has to
deal with how strong the subtropical ridge is forecast to be off the
Carolina coast. The ECMWF shows a slightly stronger ridge, while the
GFS shows slightly weaker ridging. Due to this, the track of the
corresponding shortwave changes.
Friday, yet another surface low will push across the area and ripple
along a stalled front. This means more heavy rainfall will be
possible as PWATs remain around 1.30" or near record territory. Late
Friday into Saturday the pattern will finally begin to change as the
subtropical ridge off the east coast breaks down and the upper level
low off the west coast pushes east. A secondary surface low is then
forecast to move across the area Saturday morning ahead of a more
potent surface low that is forecast to form Saturday evening across
the plains. This surface low (or third) will then push across the
area Sunday with a cold front pushing across the area Sunday
morning. Due to the multiple rounds of precipitation forecast there
is a threat for flooding which includes river and creek rises.
Everyone should continue to watch for updates for the Friday through
Sunday morning period. Any slight change in the strength of the
ridge can easily change the QPF footprint.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Southerly flow will persist through most of the night with VFR
conditions. As a cold front approaches, some showers may develop
along with MVFR ceilings. Expect the front to cross the
terminals from 11Z to 13Z. After frontal passage, ceilings will
drop to IFR along with persistent showers that may lower
visibilities to MVFR. Winds will shift to northwest. The showers
will eventually decrease in coverage, but IFR ceilings will
linger. Winds will slowly veer through the day and eventually
become northeast after 00Z. Looks like ceilings will lift to
MVFR late in the day at most locations. Rain will spread across
the area late in the TAF period. This will bring some visibility
restrictions. In addition, ceilings are forecast to fall back
to IFR except from KDAY to KCMH/KLCK.
OUTLOOK...MVFR/IFR ceilings and visibilities are likely to
continue into Saturday night. MVFR ceilings may linger Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...JGL
NEAR TERM...Sites
SHORT TERM...Novak
LONG TERM...Haines
AVIATION...
Hazardous weather outlook, Feb 20, 6:51 PM EST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
651 PM EST Tue Feb 20 2018
INZ050-OHZ026-034-035-042>046-051>054-056-060-220000-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Licking-Preble-
651 PM EST Tue Feb 20 2018
This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Several rounds of enhanced rainfall will occur through the week.
This will lead to rises on area creeks and streams, along with the
potential for flooding.
Freezing rain and possibly some sleet is expected Wednesday night
into Thursday morning. This could lead to slick surfaces during this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ058-059-066-073-KYZ094-095-098-OHZ055-061>065-070>074-080-082-
220000-
Fayette IN-Union IN-Franklin IN-Ripley-Owen-Grant-Robertson-
Franklin OH-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-
Warren-Clinton-Ross-Hocking-Highland-Pike-
651 PM EST Tue Feb 20 2018
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Several rounds of enhanced rainfall will occur through the week.
This will lead to rises on area creeks and streams, along with the
potential for flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ074-075-080-KYZ089>093-096-097-099-100-OHZ077>079-081-088-220000-
Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-
Pendleton-Bracken-Mason-Lewis-Hamilton-Clermont-Brown-Adams-Scioto-
651 PM EST Tue Feb 20 2018
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.
.DAY ONE...Tonight.
Ohio River flooding will persist. Please check our web site at
www.weather.gov/iln for more information on the river flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Several rounds of enhanced rainfall will occur through the week.
This will lead to rises on area creeks and streams, along with the
potential for flooding, including at locations along the Ohio River.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 21, 4:22 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
422 AM EST WED FEB 21 2018
INZ058-059-066-073-074-KYZ091-OHZ060-061-070-077-211000-
Fayette IN-Union IN-Franklin IN-Ripley IN-Dearborn IN-Boone KY-
Hamilton OH-Montgomery OH-Butler OH-Preble OH-
422 AM EST WED FEB 21 2018
...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT FRANKLIN AND RIPLEY
COUNTIES IN SOUTHEASTERN INDIANA...UNION COUNTY IN EAST CENTRAL
INDIANA...DEARBORN COUNTY IN SOUTHEASTERN INDIANA...SOUTHEASTERN
FAYETTE COUNTY IN EAST CENTRAL INDIANA...NORTHERN BOONE COUNTY IN
NORTHERN KENTUCKY...NORTHWESTERN HAMILTON COUNTY IN SOUTHWESTERN
OHIO...SOUTHERN PREBLE COUNTY IN WEST CENTRAL OHIO...BUTLER COUNTY IN
SOUTHWESTERN OHIO AND SOUTHWESTERN MONTGOMERY COUNTIES IN WEST
CENTRAL OHIO UNTIL 500 AM EST...
At 422 AM EST, radar indicated showers along a line extending from
near Liberty to 7 miles southwest of Versailles, moving northeast at
55 mph.
HAZARDS INCLUDE...
Winds to 40 mph...
Locations impacted include...
Cincinnati, Hamilton, Fairfield, Oxford, Connersville, Harrison,
Batesville, Lawrenceburg, Greendale, Aurora, Brookville, Bright,
Hidden Valley, Ross, Cleves, Liberty, Versailles, Camden, Milan and
Osgood.
This includes the following Interstates...
I-74 in Indiana between mile markers 146 and 171.
I-74 in Ohio between mile markers 0 and 12.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3898 8544 3972 8508 3972 8437 3909 8470
3891 8532 3891 8544
TIME...MOT...LOC 0922Z 238DEG 48KT 3971 8496 3899 8537
NovakThunderstorm Wind, Ripley
- When
- February 21, 4:32 AM EST to 4:37 AM EST
- Where
- Ripley County, 0.87 mi SE of Spades
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.240, -85.110
A couple of trees were knocked down. A grill was also toppled and a lawn swing was tipped over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Oklahoma, February 21, 20181 death · 1 event
- Winter Weather in Oregon, February 21, 20181 death · 1 event
- Flooding in Kentucky, February 21 to 28, 2018$1.6 million · 10 events
- Winter Storm and Winter Weather in Texas, February 21 to 22, 20188 injured · 28 events
- Flash Flooding and Flood in Mississippi, February 21 to 23, 2018$474,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Louisiana, February 21 to 22, 2018$452,000 · 6 events
- Flash Flooding and Flooding in Arkansas, February 21 to 23, 2018$415,000 · 6 events
- Flooding in Tennessee, February 21 to 23, 2018$100,000 · 16 events
- Flash Flood in New York, February 21, 2018$100,000 · 1 event
- Flash Flooding in Arkansas, February 21, 2018$50,000 · 2 events
- Flooding in Illinois, February 21 to 22, 2018$30,000 · 2 events
- Flash Flooding and Damaging Wind in Louisiana, February 21 to 23, 201852 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732513.